California, 2014

Flash Flood and Debris Flows in California, February 28, 2014

February 28, 2014 · NWS MTR · 31 events in 14 counties and zones

A Pacific storm system moved across the Bay Area on February 28. It dropped several inches of rainfall and brought gusty winds to the area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$33,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A Pacific storm system moved across the Bay Area on February 28. It dropped several inches of rainfall and brought gusty winds to the area. This resulted in flooding of urban areas, small streams and creeks, and damage to power lines and trees as well as a few localized mud and rockslides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 28, 3:07 AM PST, 23 minutes earlier.

Area forecast discussion, Feb 28, 3:07 AM PST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
307 AM PST FRI FEB 28 2014

.SYNOPSIS...A STRONG STORM WILL BRING RAIN AND STRONG WINDS TO THE
AREA TONIGHT AND FRIDAY. SHOWERS WILL TAPER OFF ON SATURDAY WITH
DRY CONDITIONS SUNDAY. AN ACTIVE WEATHER PATTERN WILL KEEP SHOWER
CHANCES IN THE FORECAST OFF AND ON WELL INTO NEXT WEEK.

&&

.DISCUSSION...AS OF 3:07 AM PST FRIDAY...STEADY MODERATE TO HEAVY
RAINFALL IS OCCURRING ACROSS THE DISTRICT AS A STRONG STORM BEARS
DOWN ON THE STATE. OVER THE PAST THREE HOURS OVER AN INCH HAS
FALLEN IN THE SANTA LUCIA RANGE...WITH AROUND 0.8 INCH IN THE
SANTA CRUZ MOUNTAINS. SINCE MIDNIGHT OVER A HALF INCH HAS FALLEN AT THE
WEATHER OFFICE IN MONTEREY...AND DOWNTOWN SAN FRANCISCO HAS SEEN
JUST OVER A TENTH OF AN INCH. PERIODS OF RAIN ARE EXPECTED THROUGH
THE MORNING...THEN SHOWERS WILL PERSIST INTO THE AFTERNOON AS THE
UPPER LOW NEARS THE COAST.

SOUTHEAST WINDS BE GUSTY INTO THE MORNING HOURS WITH WIND GUSTS
TO 45 MPH EXPECTED AT TIMES. A WIND ADVISORY IS IN EFFECT THROUGH 10 AM
FRIDAY FOR THE COAST AND MOUNTAIN AREAS. WINDS WILL GRADUALLY
DECREASE THIS AFTERNOON.

RAIN WILL BE HEAVIEST OVER THE SANTA CRUZ AND SANTA LUCIA MOUNTAINS.
A FRONTAL SYSTEM WILL MOVE THROUGH THIS AFTERNOON WITH RAIN TURNING
TO SHOWERS FOLLOWING FRONTAL PASSAGE. COLDER AIR ALOFT WILL MOVE
INTO THE AREA BRINGING A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. THE LOW CENTER WILL COME VERY CLOSE TO THE BIG
SUR COAST BY SATURDAY MORNING THEN TRACK SOUTHEAST TOWARDS
SOUTHERN CALIFORNIA. AS A RESULT THE SANTA LUCIA MOUNTAINS WILL
SEE ANOTHER ROUND OF MODERATE TO HEAVY RAIN TONIGHT AND SATURDAY.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY SATURDAY MORNING
FOR THE SANTA LUCIA MOUNTAINS AND BIG SUR COAST.

TOTAL RAINFALL AMOUNTS ARE EXPECTED TO BE 3-6 INCHES IN THE SANTA
LUCIA AND SANTA CRUZ MOUNTAINS WITH UP TO 8 INCHES LOCALLY...1-3 INCHES
IN THE NORTH BAY MOUNTAINS...1-2 INCHES IN THE VALLEYS EXCEPT FOR
LESSER AMOUNTS IN RAIN SHADOWED AREAS LIKE THE SANTA CLARA AND
SALINAS VALLEYS.

SHOWERS WILL END SATURDAY NIGHT AND SUNDAY WILL BE DRY. AN UNSETTLED
PATTERN IS EXPECTED THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WITH
RAIN SHOWERS AT TIMES. HIGH PRESSURE IS PROGGED TO REBUILD ALONG
THE COAST BY THE END OF NEXT WEEK.

&&

.AVIATION...AS OF 9:50 PM PST THURSDAY...FORECAST REMAINS ON TRACK
WITH RAIN...LOWERING CIGS AND STRONG AND GUSTY SOUTHEASTERLY WINDS
EXPECTED AS THE STORM SYSTEM APPROACHES. LLWS REMAINS POSSIBLE
ACROSS MOST OF THE TERMINALS STARTING AROUND 09Z TONIGHT. THE
APPROACHING FRONT WILL PRODUCE A FAVORABLE SETUP FOR MUCH STRONGER
WINDS JUST ABOVE THE SURFACE. SPEED SHEAR COULD BE OVER 25 KT AT
TIMES WITH PRONOUNCED DIRECTIONAL SHEAR OF 80 DEGREES FROM THE
SURFACE TO 020 FAVORING KMRY. A SLIGHT CHANCE FOR THUNDERSTORMS
REMAINS POSSIBLE OVERNIGHT INTO FRIDAY. MODERATE FORECAST.

VICINITY OF KSFO...MVFR CIGS AND RAIN EXPECTED THROUGH THE
OVERNIGHT HOURS. SOUTHEASTERLY WINDS WILL STRENGTHEN WITH LLWS
SHEAR EXPECTED THROUGH TONIGHT INTO FRIDAY MORNING. A SLIGHT
CHANCE FOR THUNDERSTORMS REMAINS POSSIBLE OVERNIGHT INTO FRIDAY.
MODERATE CONFIDENCE.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CIGS AND RAIN EXPECTED THROUGH
THE OVERNIGHT HOURS. SOUTHEASTERLY WINDS WILL STRENGTHEN WITH LLWS
SHEAR EXPECTED THROUGH TONIGHT INTO FRIDAY MORNING. A SLIGHT
CHANCE FOR THUNDERSTORMS REMAINS POSSIBLE OVERNIGHT INTO FRIDAY.
MODERATE CONFIDENCE.

&&

.MARINE...AS OF 2:40 PM PST THURSDAY...A POTENT STORM SYSTEM
CONTINUES APPROACH OUR AREA. AHEAD OF THE STORM SYSTEM EXPECT
SOUTHERLY WINDS TO INCREASE TO GALE FORCE LEVELS BY THIS EVENING.
STORM FORCE GUSTS WILL BE POSSIBLE ESPECIALLY FOR SOUTHERN
SECTIONS OF OUR AREAS SUCH AS LOCATIONS SOUTH OF POINT SUR.THESE
STRONG WINDS WILL PROMOTE HAZARDOUS SEA CONDITIONS THROUGH AT
LEAST SATURDAY MORNING AND ALSO PRODUCE HIGH SURF CONDITIONS FOR
FRIDAY NIGHT INTO SATURDAY AFTERNOON. MARINERS PLEASE USE CAUTION
WITH THIS DANGEROUS STORM SYSTEM EXPECTED TO IMPACT THE COAST
TONIGHT AND TOMORROW.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...WIND ADVISORY...COASTAL LOCATIONS FROM SONOMA COUNTY SOUTH
                             THROUGH MONTEREY COUNTY AS WELL AS THE EAST
                             BAY HILLS UNTIL 10 AM
             FLASH FLOOD WATCH...SOUTHERN MONTEREY AND BIG SUR COAST
             GLW...PT ARENA TO PT REYES 0-10 NM
             GLW...PT REYES TO PIGEON PT 0-10 NM
             GLW...PIGEON PT TO PT PINOS 0-10 NM
             GLW...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             GLW...PT ARENA TO PT REYES 10-60 NM
             GLW...PT REYES TO PIGEON PT 10-60 NM
             GLW...PIGEON PT TO PT PINOS 10-60 NM
             GLW...PT PINOS TO PT PIEDRAS BLANCAS 10-60
             SCA...SAN FRANCISCO BAY NORTH OF THE BAY BRIDGE
             SCA...SAN FRANCISCO BAY SOUTH OF THE BAY BRIDGE
             SCA...MONTEREY BAY

&&

PUBLIC FORECAST: SIMS
AVIATION: CW
MARINE: BELL/LARRY

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Feb 27, 1:48 PM PST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
148 PM PST THU FEB 27 2014

CAZ505-280900-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
148 PM PST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY COAST OF
SONOMA AND MARIN COUNTIES.

.DAY ONE...THURSDAY NIGHT

INCREASING CLOUDS THIS EVENING WITH RAIN DEVELOPING AROUND
MIDNIGHT. A WIND ADVISORY GOES INTO EFFECT AT 10 PM FOR INCREASING
SOUTHERLY WINDS FROM 20 TO 35 MPH...GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN INCOMING STORM WILL BRING PERIODS OF RAIN...HEAVY AT TIMES AND
EVEN SOME POSSIBLE THUNDERSTORMS. THE HEAVIEST RAIN IS EXPECTED
EARLY FRIDAY MORNING AND THEN AGAIN FRIDAY EVENING INTO EARLY
SATURDAY MORNING.

THE WIND ADVISORY REMAINS IN EFFECT ALONG THE COAST THROUGH 10 AM
FRIDAY MORNING FOR SOUTHERLY WINDS FROM 20 TO 30 MPH WITH GUSTS TO
55 MPH LIKELY ALONG THE COAST.

SHOWERS WILL TAPER OFF DURING THE DAY SATURDAY WITH DRY WEATHER
SUNDAY. WEAK SYSTEMS MONDAY AND WEDNESDAY NIGHT WILL BRING MORE
RAIN CHANCES TO THE NORTH BAY COAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-509-529-530-280900-
SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
148 PM PST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST FROM SAN
FRANCISCO SOUTHWARD TO MONTEREY COUNTY INCLUDING SANTA CRUZ
AND BIG SUR.

.DAY ONE...THURSDAY NIGHT

INCREASING CLOUDS THIS EVENING WITH RAIN DEVELOPING BY MIDNIGHT
ALONG THE COAST. AS THE FRONT APPROACHES SOUTHERLY WINDS WILL
BEGIN TO INCREASE. A WIND ADVISORY FOR SOUTHERLY WINDS FROM
20 TO 30 MPH WITH GUSTS TO 45 MPH GOES INTO EFFECT AT 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN INCOMING STORM WILL BRING PERIODS OF RAIN...HEAVY AT TIMES AND
EVEN SOME POSSIBLE THUNDERSTORMS. THE HEAVIEST RAIN IS EXPECTED
EARLY FRIDAY MORNING AND THEN AGAIN FRIDAY EVENING INTO EARLY
SATURDAY MORNING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG SUR REGION...IN
PARTICULAR IN THE VICINITY OF THE PFEIFFER FIRE BURN SCAR FROM
MIDNIGHT THURSDAY NIGHT THROUGH 4 AM SATURDAY MORNING. IN ADDITION
TO POSSIBLE FLOODING NEAR THE BURN SCAR...MINOR SLIDES ARE
POSSIBLE ALONG HIGHWAY ONE AS SEVERAL INCHES OF RAIN WILL FALL IN
THE COASTAL HILLS ABOVE THE HIGHWAY.

THE WIND ADVISORY REMAINS IN EFFECT ALONG THE COAST THROUGH 10 AM
FRIDAY MORNING FOR SOUTHERLY WINDS FROM 20 TO 30 MPH WITH GUSTS TO
55 MPH LIKELY ALONG THE COAST.

THE INCOMING STORM WILL PRODUCE BIG SEAS SO A HIGH SURF ADVISORY
IS IN EFFECT FROM SAN FRANCISCO SOUTHWARD ALONG THE MONTEREY
COUNTY COAST FROM 8 PM FRIDAY THROUGH 3 PM SATURDAY FOR SWELLS
FROM 14 TO 16 FEET WITH 14 SECOND PERIODS. LOCAL BREAKERS UP TO 20
FEET ARE EXPECTED SOUTH OF POINT PINOS.

SHOWERS WILL TAPER OFF DURING THE DAY SATURDAY WITH DRY WEATHER
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ517-280900-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
148 PM PST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA LUCIA MOUNTAINS
ABOVE BIG SUR INCLUDING THE LOS PADRES NATIONAL FOREST

.DAY ONE...THURSDAY NIGHT

INCREASING CLOUDS THIS EVENING WITH RAIN DEVELOPING BY MIDNIGHT.
AS THE FRONT APPROACHES SOUTHERLY WINDS WILL BEGIN TO INCREASE.
A WIND ADVISORY FOR SOUTHERLY WINDS FROM 20 TO 30 MPH WITH GUSTS
TO 45 MPH GOES INTO EFFECT AT 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN INCOMING STORM WILL BRING PERIODS OF RAIN...HEAVY AT TIMES AND
EVEN SOME POSSIBLE THUNDERSTORMS. THE HEAVIEST RAIN IS EXPECTED
EARLY FRIDAY MORNING AND THEN AGAIN FRIDAY EVENING INTO EARLY
SATURDAY MORNING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG SUR REGION...IN
PARTICULAR IN THE VICINITY OF THE PFEIFFER FIRE BURN SCAR FROM
MIDNIGHT THURSDAY NIGHT THROUGH 4 AM SATURDAY MORNING. IN ADDITION
TO POSSIBLE FLOODING NEAR THE BURN SCAR...MINOR SLIDES ARE
POSSIBLE ALONG HIGHWAY ONE AS SEVERAL INCHES OF RAIN WILL FALL IN
THE COASTAL HILLS ABOVE THE HIGHWAY.

THE WIND ADVISORY REMAINS IN EFFECT THROUGH 10 AM FRIDAY MORNING
FOR SOUTHERLY WINDS FROM 20 TO 30 MPH WITH GUSTS TO 55 MPH LIKELY
ALONG THE COAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ511-512-528-280900-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
148 PM PST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA CRUZ
MOUNTAINS...EAST BAY HILLS AND NORTHERN SALINAS VALLEY

.DAY ONE...THURSDAY NIGHT

INCREASING CLOUDS THIS EVENING WITH RAIN DEVELOPING BY MIDNIGHT IN
THE SANTA CRUZ MOUNTAINS. AS THE FRONT APPROACHES SOUTHERLY WINDS WILL
BEGIN TO INCREASE. A WIND ADVISORY FOR SOUTHERLY WINDS FROM
20 TO 30 MPH WITH GUSTS TO 45 MPH GOES INTO EFFECT AT 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN INCOMING STORM WILL BRING PERIODS OF RAIN...HEAVY AT TIMES AND
EVEN SOME POSSIBLE THUNDERSTORMS. THE HEAVIEST RAIN IS EXPECTED
EARLY FRIDAY MORNING AND THEN AGAIN FRIDAY EVENING INTO EARLY
SATURDAY MORNING. THE HIGHEST RAIN AMOUNTS WILL BE IN THE SANTA
CRUZ MOUNTAINS WHERE SEVERAL INCHES OF RAINFALL IS EXPECTED WHILE
THE NORTHERN SALINAS VALLEY WILL SEE MUCH LIGHTER AMOUNTS.

THE WIND ADVISORY REMAINS IN EFFECT THROUGH 10 AM FRIDAY MORNING
FOR SOUTHERLY WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH.

SHOWERS WILL TAPER OFF DURING THE DAY SATURDAY WITH DRY WEATHER
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The San Francisco radar (KMUX), 115 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

16 flood, 7 strong wind, 4 debris flow, 3 high wind, 1 flash flood. Local standard time, as filed.

High Wind, Santa Lucia Mountains and Los Padres National Forest

When
February 28, 3:30 AM PST
Where
Santa Lucia Mountains and Los Padres National Forest forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

A gust of 71 MPH was measured at the Highlands Peak Mesonet site, elevation 2490 feet.

Flash Flood, Santa Clara

When
February 28, 3:34 AM PST
Where
Santa Clara County, 2.84 mi SSE of San Jose to 3.04 mi SSE of San Jose
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
37.294, -121.854

Several inches of standing water covering all lanes near Interstate 280 and Highway 87.

High Wind, Mountains of San Benito County and Interior Monterey County Including Pinnacles National Park

When
February 28, 3:57 AM PST
Where
Mountains of San Benito County and Interior Monterey County Including Pinnacles National Park forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
36.423, -121.192 (the zone’s center; the record gives no point)

Measured gust of 59 MPH at the Santa Rita RAWS at elevation 5000 feet.

Flood, Santa Clara

When
February 28, 4:35 AM PST
Where
Santa Clara County, 2.65 mi SE of San Jose to 2.56 mi SE of San Jose
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.300, -121.850

Roadway flooding reported on Walters Road.

Flood, San Francisco

When
February 28, 4:35 AM PST
Where
San Francisco County, 2.14 mi NE of San Francisco to 2.27 mi NE of San Francisco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.770, -122.420

Roadway flooding reported on the US 101 and Portero Avenue On ramp at Cesar Chavez.

Strong Wind, Northern Monterey Bay

When
February 28, 4:35 AM PST
Where
Northern Monterey Bay forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Traffic hazard due to downed tree and power lines near Bonny Dune Road and Smith Grade.

Flood, Santa Clara

When
February 28, 4:47 AM PST
Where
Santa Clara County, 1.31 mi NNW of Campbell to 1.23 mi NNW of Campbell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.318, -121.976

Flooding reported on the Interstate 280 Off Ramp at Saratoga.

Strong Wind, North Bay Interior Valleys

When
February 28, 5:10 AM PST
Where
North Bay Interior Valleys forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Utility company reporting that 2500 customers are without power in Napa at this time.

Strong Wind, San Francisco

When
February 28, 5:27 AM PST
Where
San Francisco forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

A 30 foot tree downed by winds at Lincoln Way and 37th Avenue, 6 miles NW of Daly City in San Francisco County.

Flood, Santa Clara

When
February 28, 5:30 AM PST
Where
Santa Clara County, 1.1 mi W of Wayne to 1.04 mi W of Wayne
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
37.380, -121.900

Firefighters rescued a homeless man from the waters of Coyote Creek near the San Jose Municipal Golf Course. He was stuck in waist deep water, clinging to trees and debris. He was taken to the hospital to be treated for fatigue and hypothermia.

Flood, San Francisco

When
February 28, 5:56 AM PST
Where
San Francisco County, 3.35 mi WNW of San Francisco to 3.33 mi WNW of San Francisco
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.760, -122.510

Roadway flooding reported along the Great Highway between Lincoln and Sloat.

Flood, Santa Clara

When
February 28, 6:08 AM PST
Where
Santa Clara County, 0.88 mi E of Morgan Hill to 0.78 mi E of Morgan Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.131, -121.634

Roadway flooding reported on the Dunne Avenue On Ramp at Southbound US Highway 101 in Morgan Hill.

Strong Wind, Santa Cruz Mountains

When
February 28, 6:12 AM PST
Where
Santa Cruz Mountains forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Tree down across both lanes of Jarvis Road.

Flood, Santa Clara

When
February 28, 6:13 AM PST
Where
Santa Clara County, 1.9 mi SSE of (Nuq)moffett Fld Mtn to 1.9 mi NW of Mountain View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.404, -122.070

Flooding reported on Moffett Off Ramp on State Route 85 Northbound.

Flood, Santa Clara

When
February 28, 6:25 AM PST
Where
Santa Clara County, 1.49 mi SSE of (Nuq)moffett Fld Mtn to 1.4 mi SSE of (Nuq)moffett Fld Mtn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.410, -122.070

Report of standing water covering the Shoreline Boulevard on ramp at US 101 Northbound.

Flood, Santa Clara

When
February 28, 6:26 AM PST
Where
Santa Clara County, 1.17 mi ENE of Old Gilroy to 1.05 mi NE of Old Gilroy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.007, -121.511

Roadway flooding reported over both lanes of State Road 152 between Canada and Ferguson.

Strong Wind, Northern Salinas Valley / Hollister Valley / Carmel Valley

When
February 28, 6:29 AM PST
Where
Northern Salinas Valley / Hollister Valley / Carmel Valley forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.423, -121.192 (the zone’s center; the record gives no point)

A 25 foot tree downed by wind, blocking both lanes of Larkspur Court.

Flood, San Francisco

When
February 28, 6:32 AM PST
Where
San Francisco County, 1.53 mi NE of Ocean View to 1.69 mi NE of Ocean View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.736, -122.411

Standing water, six inches deep, was reported covering the roadways at US Highway 101 and Interstate 280.

Flood, Santa Clara

When
February 28, 6:39 AM PST
Where
Santa Clara County, 0.98 mi ENE of Madrone to 1.05 mi ENE of Madrone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.155, -121.653

Flooding reported on the Cochrane Road Onramp to Southbound US Highway 101.

Flood, Sonoma

When
February 28, 6:53 AM PST
Where
Sonoma County, 2.8 mi WSW of Lakeville to 2.81 mi WSW of Lakeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.190, -122.600

Flooding reported in the left turn lane on Southbound US Highway 101 at San Antonio Road.

Strong Wind, East Bay Interior Valleys

When
February 28, 7:07 AM PST
Where
East Bay Interior Valleys forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

Tree down due to winds, blocking the intersection of Knightsen Avenue and Delta Road.

Flood, Santa Clara

When
February 28, 7:15 AM PST
Where
Santa Clara County, 1.77 mi SW of Agnew to 1.64 mi SW of Agnew
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.330, -121.970

Flooding reported on San Tomas Expressway at Pruneridge Avenue in the slow lane.

High Wind, Santa Cruz Mountains

When
February 28, 7:51 AM PST
Where
Santa Cruz Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Measured 64 MPH wind gust at the Los Gatos RAWS site, elevation 1842 feet.

Flood, Santa Clara

When
February 28, 7:54 AM PST
Where
Santa Clara County, 0.55 mi NE of San Martin to 0.76 mi ENE of San Martin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.086, -121.613

Flooding reported at the intersection of San Martin Avenue and Monterey Highway in Gilroy.

Flood, Sonoma

When
February 28, 7:56 AM PST
Where
Sonoma County, 1.29 mi ESE of Two Rock to 1.12 mi SE of Two Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.260, -122.780

Flooding reported across all lanes on Tomales Road at Valley Ford Road.

Flood, Santa Clara

When
February 28, 8:15 AM PST
Where
Santa Clara County, 2.6 mi WNW of Coyote to 2.89 mi NW of Coyote
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.240, -121.770

Flooding reported on Northbound US Highway 101 at Bernal.

Debris Flow, San Benito

When
February 28, 8:17 AM PST
Where
San Benito County, 14.17 mi SSE of Hernandez to 14.37 mi SSE of Hernandez
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.185, -120.689

Mudslide reported on Priest Valley Road.

Strong Wind, Southern Monterey Bay and Big Sur Coast

When
February 28, 8:36 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Power Lines reported downed by winds on San Remo Road.

Debris Flow, Monterey

When
February 28, 8:37 AM PST
Where
Monterey County, 2.07 mi S of Carmel Highlands to 2.1 mi S of Carmel Highlands
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.470, -121.930

Small mudslide reported on Highway 1 Northbound near Garrapatta State Park.

Debris Flow, Monterey

When
February 28, 9:00 AM PST
Where
Monterey County, 1.81 mi WNW of Posts to 1.73 mi WNW of Posts
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.240, -121.800

Active slide reported from the Pfieffer Burn Scar at Sycamore Canyon Road.

Debris Flow, Marin

When
February 28, 9:40 AM PST
Where
Marin County, 0.42 mi NNW of Marin City to 0.32 mi NW of Marin City
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.885, -122.554

Rock and mudslide blocking portions of Highway 1 at Panoramic.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503853, 503746, 503850, 503748, 503749, 503862, 503750, 503856, 503848, 503754, 503751, 503752, 503828, 503753, 503755, 503757, 503847, 503756, 503758, 503762, 503840, 503759, 503765, 503760, 503763, 503761, 503825, 503823, 503826, 503821, 503769.